Significant advances in cancer treatment have resulted in decreased cancer related mortality for many malignancies with some cancer types now considered chronic diseases. Despite these improvements, there is increasing recognition that many cancer patients or cancer survivors can develop cardiovascular diseases, either due to the cancer itself or as a result of anticancer therapy. Much attention has focused on heart failure; however, other cardiotoxicities, notably cardiac rhythm disorders, can occur without underlying cardiomyopathy. Supraventricular tachycardias occur in cancer patients treated with cytotoxic chemotherapy (anthracyclines, gemcitabine, cisplatin and alkylating-agents) or kinase-inhibitors (KIs) such as ibrutinib. Ventricular arrhythmias, with a subset of them being torsades-de-pointes (TdP) favored by QTc prolongation have been reported: this may be the result of direct hERG-channel inhibition or a more recently-described mechanism of phosphoinositide-3-kinase inhibition. The major anticancer drugs responsible for QTc prolongation in this context are KIs, arsenic trioxide, anthracyclines, histone deacetylase inhibitors, and selective estrogen receptor modulators. Anticancer drug-induced cardiac rhythm disorders remain an underappreciated complication even by experienced clinicians. Moreover, the causal relationship of a particular anticancer drug with cardiac arrhythmia occurrence remains challenging due in part to patient comorbidities and complex treatment regimens. For example, any cancer patient may also be diagnosed with common diseases such as hypertension, diabetes or heart failure which increase an individual's arrhythmia susceptibility. Further, anticancer drugs are generally usually used in combination, increasing the challenge around establishing causation. Thus, arrhythmias appear to be an underappreciated adverse effect of anticancer agents and the incidence, significance and underlying mechanisms are now being investigated.
Copyright © 2018 Elsevier Inc. All rights reserved.